Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS JSJ

August 17, 2009

NWS JSJ issued this severe thunderstorm warning at Aug 17, 2009, 7:03 AM CDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2009, 7:03 AM CDT (12:03 UTC)
Expired
Aug 17, 2009, 8:00 AM CDT
In force
57 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 96 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUCA52 TJSJ 171203
SVRSJU
PRC005-013-027-065-071-115-171300-
/O.NEW.TJSJ.SV.W.0003.090817T1203Z-090817T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
803 AM AST MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AGUADILLA MUNICIPALITY IN PUERTO RICO...
  ARECIBO MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF ARECIBO...
  CAMUY MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF HATILLO...
  HATILLO MUNICIPALITY IN PUERTO RICO...
  ISABELA MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF ISABELA...
  QUEBRADILLAS MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF QUEBRADILLAS...

* UNTIL 900 AM AST

* AT 750 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF BAJADERO...
  OR NEAR BARCELONETA...AND MOVING WEST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HATILLO AND CAMUY BY 815 AM AST...
  QUEBRADILLAS BY 825 AM AST...
  ISABELA BY 830 AM AST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 1846 6707 1848 6716 1852 6718 1856 6714
      1855 6676 1851 6675 1854 6661 1850 6657
      1841 6664
TIME...MOT...LOC 1203Z 099DEG 38KT 1850 6671

$$

ROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:11 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 17, 4:11 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
511 AM AST MON AUG 17 2009

.SYNOPSIS...TROPICAL STORM ANA IS MOVING THROUGH THE SOUTHERN-MOST
PERIPHERY OF THE SAN JUAN FORECAST AREA TODAY AND WILL LEAVE
DURING THE EVENING. BILL IS STILL PROJECTED TO PASS TO THE
NORTHEAST ON THURSDAY A SUFFICIENT DISTANCE SO AS TO HAVE ONLY A
LIMITED EFFECT ON PUERTO RICO AND THE U.S. VIRGIN ISLANDS.

&&

.DISCUSSION...THE FIRST RAIN BANDS OF TROPICAL DEPRESSION ANA HAVE
PASSED THROUGH SAINT CROIX LEAVING 0.06 INCHES OF RAIN AND GUSTS
TO 31 MPH. SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS
THE ATLANTIC WATERS JUST NORTH OF SAN JUAN AND ALL SHOWERS ARE
MOVING AROUND 26 MPH. GIVEN THE PACE OF THE SHOWERS AND THE
COVERAGE IT HAS NOT SEEMED NECESSARY TO ISSUE A FLASH FLOOD WATCH
FOR ANY OF THE FORECAST AREA...ALTHOUGH SOME AREAS WILL RECEIVE
BLASTS OF VERY HEAVY RAIN WITH GUSTY WINDS AND THERE COULD BE SOME LOCAL
FLOODING DUE TO POOR DRAINAGE. OTHERWISE SHOWERS ARE MOVING
THROUGH SUFFICIENTLY QUICKLY SUCH THAT VERY HEAVY AMOUNTS ARE NOT
EXPECTED AT THIS TIME. WINDS AT ANTIGUA REACHED 25 KNOTS SUSTAINED
AND THESE ARE THE HIGHEST OF ANY OBSERVATIONS AVAILABLE. CURRENT
FORECAST TRACK AND INTENSITY APPEAR REASONABLE.

&&

.AVIATION...
A WEAK TROPICAL WAVE NEAR 63.5W BUT MAINLY SOUTH OF 19 NORTH WILL PASS
THROUGH THE SOUTHERN PART OF THE LOCAL AREA BETWEEN 17/10Z AND
18/00Z SPREADING ADDITIONAL MOISTURE...SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA. AREAS OF MVFR CONDITIONS ARE LIKELY
ESPECIALLY OVER SOUTHWEST PUERTO RICO AND INTERIOR MOUNTAIN
SECTIONS AS CLOUDS DEVELOP AND OBSCURE THE HIGHER MOUNTAIN TOPS.
WINDS AT LOWER LEVELS COULD REACH 40 KNOTS DURING THE PASSAGE OF
TROPICAL DEPRESSION ANA TO THE SOUTH. GUSTY SURFACE WINDS ARE A GIVEN.

&&

.MARINE...TROPICAL STORM ANA WILL BRING A RAPID INCREASE IN SEAS
AND WINDS. STRONGEST GUSTS HAVE ALREADY PASSED SAINT CROIX ON
THEIR WAY WEST AND ARE MOVING AT 25 TO 30 KNOTS ACROSS THE
CARIBBEAN. CONDITIONS WILL BEGIN TO IMPROVE TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  90  79 /  70  20  20  50
STT  88  81  91  80 /  80  20  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...TROPICAL STORM WATCH FOR CENTRAL INTERIOR-CULEBRA-EASTERN
     INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
     NORTHWEST-PONCE AND VICINITY-SAN JUAN AND VICINITY-
     SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
     SCA...ALL ZONES.

VI...TROPICAL STORM WATCH FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
     ISLANDS.
     SCA...ALL ZONES.

&&

71/12

In the hours before

Special weather statement, Aug 17, 5:35 AM CDT, 1 hour 28 minutes before
PRC007-009-015-019-021-025-029-031-033-035-037-041-043-045-051-053-
057-061-063-069-077-085-087-089-095-103-105-109-119-123-127-129-135-
137-139-151-171145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
635 AM AST MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 745 AM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     BAYAMON...CAGUAS...CIDRA...COAMO...CAYEY...COMERIO...AIBONITO...
     AGUAS BUENAS...BARRANQUITAS...JUNCOS...GURABO...NARANJITO...TOA
     ALTA...SAN LORENZO...TRUJILLO ALTO...LAS PIEDRAS...DORADO...
     ARROYO...LUQUILLO...PATILLAS...MAUNABO...NAGUABO...GUAYNABO...
     CEIBA...CANOVANAS...GUAYAMA...FAJARDO...CAROLINA...HUMACAO...
     CATANO...SAN JUAN...SALINAS...LOIZA...RIO GRANDE...YABUCOA AND
     TOA BAJA

AT 629 AM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF NUMEROUS SHOWERS AND STRONG THUNDERSTORMS APPROACHING THE
EASTERN HALF OF PUERTO RICO. THIS AREA WILL PRODUCE WIND GUSTS UP TO
45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINFALL.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

CASTRO
Special weather statement, Aug 17, 6:31 AM CDT, 32 minutes before
PRC005-013-017-027-039-047-051-054-065-071-091-099-101-115-135-137-
143-145-171230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
731 AM AST MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 830 AM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     ISABELA...CIALES...COROZAL...FLORIDA...MOROVIS...MOCA...TOA
     ALTA...QUEBRADILLAS...VEGA ALTA...AGUADILLA...DORADO...
     BARCELONETA...CAMUY...HATILLO...MANATI...VEGA BAJA...TOA BAJA
     AND ARECIBO

AT 725 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE TOA BAJA AREA MOVING WEST QUICKLY
AROUND 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 45 MPH IN ADDITION TO INTENSE LIGHTNING. RAINFALL RATES OF HALF
TO ONE INCH ARE CAN BE EXPECTED WITH THE STRONGEST THUNDERSTORMS.
VERY POOR VISIBILITIES CAN ALSO BE EXPECTED IN THE VICINITY OF
HEAVIER SHOWERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ROSA
Special weather statement, Aug 17, 6:47 AM CDT, 16 minutes before
PRC005-013-017-027-039-047-051-054-065-071-091-099-101-115-135-137-
143-145-171230-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
731 AM AST LUNES 17 DE AGOSTO DE 2009

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL EN EFECTO HASTA LAS 8:30 AM AST PARA LOS
SIGUIENTES MUNICIPIOS EN PUERTO RICO
  ISABELA...CIALES...COROZAL...FLORIDA...MOROVIS...MOCA...
  TOA ALTA...QUEBRADILLAS...VEGA ALTA...AGUADILLA...
  DORADO...BARCELONETA...CAMUY...HATILLO...MANATI...
  VEGA BAJA...TOA BAJA Y ARECIBO

A LA 7:25 AM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UN AREA DE TRONADAS FUERTES MOVIENDOSE
RAPIDAMENTE AL OESTE A 30 MPH. ESTAS TRONADAS SON CAPACES DE
PRODUCIR VIENTOS EN RAFAGAS DE HASTA 45 MPH Y RELAMPAGOS. SE ESPERA
LLUVIA DE MEDIA A UNA PULGADA ASOCIADOS A LAS TRONADAS. VISIBILIDAD
REDUCIDA SE ESPERA EN LA VECINDAD DE ESTAS LLUVIAS.

SE HA REPORTADO INTENSOS RELAMPAGOS CON ESTAS TORMENTAS. SI USTED SE
ENCENTRA...AL INTEMPERIE...MANTENGASE ALEJADO DE OBJETOS ALTOS TALES
COMO ARBOLES. ADENTRESE EN UNA ESTRUCTURA SOLIDA...Y MANTENGASE
ALEJADO DE VENTANAS Y PUERTAS Y EVITE USAR LOS TELEFONOS QUE SEAN A
BASE DE LINEAS A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESENCHUFAR
LOS ENSERES ELECTRICOS ANTES DE LA LLEGADA DE UNA TORMENTA ELECTRICA.

ROSA/OMS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:08 AM CDTSpecial Marine WarningJSJ112 min
Aug 17, 5:15 AM CDTSevere Thunderstorm WarningJSJ60 min
Aug 17, 5:50 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 17, 6:09 AM CDTSpecial Marine WarningJSJ2 hr
Aug 17, 7:05 AM CDTSpecial Marine WarningJSJ44 min
Aug 17, 7:19 AM CDTSpecial Marine WarningJSJ56 min
Aug 17, 7:25 AM CDTSevere Thunderstorm WarningJSJ20 min
Aug 17, 7:34 AM CDTAreal Flood AdvisoryJSJ2 hr
Aug 17, 7:36 AM CDTSpecial Marine WarningJSJ114 min
Aug 17, 7:53 AM CDTSpecial Marine WarningJSJ37 min
Aug 17, 8:14 AM CDTSpecial Marine WarningJSJ61 min
Aug 17, 8:38 AM CDTSpecial Marine WarningJSJ112 min
Aug 17, 9:37 AM CDTSpecial Marine WarningJSJ101 min
Aug 17, 9:48 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 17, 9:55 AM CDTSpecial Marine WarningJSJ2 hr
Aug 17, 10:20 AM CDTSpecial Marine WarningJSJ115 min
Aug 17, 10:36 AM CDTSpecial Marine WarningJSJ114 min
Aug 17, 11:03 AM CDTSpecial Marine WarningJSJ70 min
Aug 17, 12:14 PM CDTSpecial Marine WarningJSJ58 min

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.